Georgia, 2002

Hail and Damaging Wind in Georgia, May 31, 2002

May 31, 2002 · NWS TAE · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 12:30 PM EST, 45 minutes earlier.

Area forecast discussion, May 31, 12:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EDT FRI MAY 31 2002

SYNOPSIS: WATER VAPOR IMAGERY SHOWS UPPER LOW SPINNING OFF LA COAST
IN NW GULF. SURFACE LOW DISPLACED TO THE W W/ ACTIVE CONVECTION ON
ITS S SIDE IN RESPONSE TO S/WAVE. NE-SW ORIENTED SURFACE TROUGH
EXTENDS ALONG THE LEE SIDE OF APPALACHIANS TO FL E COAST. WEAK HIGH
PRESSURE CENTERED OVER SW GA CREATING LIGHT E-NE WINDS. E COAST SEA
BREEZE WELL INLAND & GULF SEA BREEZE CU FORMING JUST INLAND OF THE
COAST. ISOLATED SHWRS/TSTMS POPPING UP IN SW GA. IT WAS WARM & HUMID
W/ TEMPS IN THE 80S.

MODEL DISCUSSION/PUBLIC FCST: MODELS IN CLOSE AGREEMENT W/ UPPER LOW
MEANDERING OVER WRN GULF NEXT 24 HRS. THEREAFTER, ETA/NGM DRIFT LOW
TO THE W TOWARD TX COAST. AVNS POSITION IS FURTHER E OVER THE
W/CNTRL GULF. GIVEN ITS RUN-TO-RUN CONSISTENCY, AVN THE PREFERRED
MODEL FOR THIS FCST. WEAK SHEAR AXIS OVER SRN AL/GA SAT DROPS
SWD OVER N FL SUN. THE SURFACE PATTERN WILL BE DOMINATED BY A TROUGH
ALONG THE E COAST AND WEAK E-W ORIENTED RIDGE EXTENDING FROM THE ERN
GULF ACROSS THE CNTRL FL PENINSULA INTO THE WRN ATLANTIC. THIS
PRESSURE PATTERN WILL MAINTAIN A GENERALLY LIGHT WLY FLOW W/ ONSHORE
SEA BREEZES EACH AFTN. MODEL SOUNDINGS KEEP LOWER ATMOSPHERE
MODERATELY MOIST & UNSTABLE W/ UNMODIFIED CAPES IN 2000-2500 J/KG &
LIS FROM -3 TO -5. W/ LACK OF DYNAMICS, PRIMARY FOCUS MECHANISM FOR
LIFT WILL BE THE GULF & E COAST SEA BREEZE FRONTS. INHERITED LOW
CHANCE POPS SAT & SUN LOOK REASONABLE & CLOSE TO GUIDANCE POPS. TEMPS
WILL BE A TAD WARMER THIS WEEKEND AS BOUNDARY LAYER & MEAN
THICKNESSES TEMPS RISE.

MARINE: LOOSE PRESSURE GRADIENT WILL MAINTAIN LIGHT/VARIABLE WINDS,
EXCEPT FOR ONSHORE WINDS NEAR THE COAST WITH ONSET OF AFTN SEA
BREEZE.

FIRE WX: NO CONCERNS AS LIGHT WINDS & LOW-LEVEL MOISTURE WILL
PREVAIL THRU THE WEEKEND.

EXTENDED (TUE-FRI): NO SIG CHANGES NOTED AS UPPER TROUGH OVER GULF
LIFTS NE OF CWFA BY WED & IS REPLACED BY WEAK RIDGE. THE E-W SURFACE
RIDGE PARKED S OF MARINE AREA WILL MAINTAIN A LIGHT W-SW FLOW.
LATEST MRF SHOWS COLD FRONT MOVING INTO CENTRAL AL/GA & STALLING BY
LATE FRI. SEA BREEZES WILL BE PRIMARY FOCUS FOR SCATTERED DIURNAL
CONVECTION THIS PERIOD. TEMPS & POPS WILL AVERAGE NEAR CLIMO.

PRELIM NUMBERS:
TLH 066/092 068/093 1313
PFN 069/089 071/089 1313
DHN 068/092 070/092 1313
ABY 066/092 068/093 1313
VLD 067/093 069/094 1313=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, May 31, 10:00 AM EST, 3 hours 15 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT FRI MAY 31 2002

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

INSTABILITY DUE TO SURFACE HEATING...COLD TEMPERATURES ALOFT...AND
RESIDUAL SURFACE BOUNDARIES INCLUDING THE SEA BREEZE FRONT...WILL
COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE REGION THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STORM COULD REACH SEVERE
LIMITS...PRODUCING HAIL AND STRONG WINDS. ALSO...DUE TO WEAK STEERING
WINDS ALOFT...ANY STORMS THAT FORM WILL BE SLOW MOVERS AND WILL
RESULT IN LOCALLY HEAVY RAINFALL.

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR WEATHER CONDITIONS THIS AFTERNOON
AND EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ben Hill

When
May 31, 1:15 PM EST
Where
Ben Hill County, Fitzgerald
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.717, -83.250

Dime size hail fell on the north side of Fitzgerald. Reported by the Ben Hill County EMA.

Hail, Dougherty

When
May 31, 1:35 PM EST
Where
Dougherty County, Albany
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.583, -84.167

Dime to nickel size hail reported by WFXL-TV.

Thunderstorm Wind, Dougherty

When
May 31, 1:35 PM EST
Where
Dougherty County, Albany
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
31.583, -84.167

Several downed trees and large signs. A small tower was destroyed. Reported by WFXL-TV.

Hail, Dougherty

When
May 31, 1:37 PM EST
Where
Dougherty County, Northwest Portion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.567, -84.317

Dime size hail reported by a SKYWARN storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294949, 5294950, 5294951, 5294952.